Strategies for extremity fat loss and visceral fat reduction
May 8, 2009
I've been on HAART since 1996, mainly on PIs and a mix of nukes that like many, have included D4T/AZT. Last October, in order to reduce some of the side-effects I had been experiencing on the PI combos (high LDL cholesterol, fat loss in arms/legs, fat gain in trunk, hair loss), my doc switched me to an NNRTI combo: viramune/tenofovir and abacavir which has been working fine in terms of viral load/t-cells. I presume this combo is more fat-friendly than PIs like Kaletra and more body image friendly?
I know there's no magic formula yet for gaining back extremity fat and reducing visceral trunk fat but I am wondering about these strategies that I've been using (whether they're helpful, doubtful or hopeless): - working out with weights 3x/week and taking protein powder after workouts before bed - taking Nucleomaxx three times/day for 4 days/month - running 6 kilometres 3x week (know this cardio is good for the heart etc but wondering if this poses the danger of removing more extremity fat off my body?)
I've been reading the forum about growth hormone that seems too expensive and side-effect scary. Im wondering if aside from these potential strategies, are there any others or better combos that can help those of us with drug/HIV-induced body fat issues that really weigh us down in so many ways!
Response from Dr. Henry
Your are correct that your current HIV regimen should be fat friendly. Your other efforts to address body fat distribution seem very reasonable. They jury is still out on the the benefits of Nucleomaxs in patients who are no longer taking a thymidine analogue. For fat loss there is concern that fat cells have in somce case died so that fat recovery is a major challenge. Growth hormone has not been shown to reverse fat loss (true also of growth hormone releasing factor)and may decrease intraabdominal fat and buffalo hump modestly while taking (expensive and long term data is lacking along with some side effectr growth hormone > growth hormone releasing factor). Unfortunately I have no easy answers at this point. Data is mixed regarding use of glitizide class of diabetes drugs. Reader comments are encouraged!! KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Rectal Bleeding A Sign Of AIDS?
- Should I Get Tested After Sex With A Prostitute?
- Itchy Skin After Mutual Masturbation Sign Of HIV AIDS
- Painful Red Spots After Licking Vagina Worried I Have HIV
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
- What Causes Vaginal Hemorrhaging And Shaking?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.